What is fentanyl?
Fentanyl is a strong medicine made from opioids (chemicals used to treat sudden and ongoing pain). It’s up to 100 times stronger than other opioids like morphine, heroin, or oxycodone.
Drug dealers often sell fentanyl as fake oxycodone. Buyers may think they’re getting oxycodone, but they’re getting another opioid drug that has fentanyl and other substances in it. On the street, these drugs have nicknames like:
- green beans
- green apples
- shady eighties
- fake oxy
Why do people take fentanyl?
People take fentanyl to help with pain (e.g., from cancer) that other medicine has not been able to help with. Others may use it to get high or to help with sleep.
How is fentanyl different from oxycodone and other opioids?
Fentanyl is much stronger than oxycodone and many other opioids. When fentanyl is taken by mouth or by intravenous (IV) injection, it has a stronger effect than most other opioids.
How can I be sure that I’m buying real oxycodone?
The only way to be sure your oxycodone is real is to get it prescribed by a doctor. You can take it safely by following your doctor’s directions and taking the recommended dose. However, drugs bought on the street are never safe.
Can using fentanyl poison me?
Yes, it can poison you if you take too much. Early signs of fentanyl poisoning may include:
- trouble breathing (it may sound like snoring)
- slow, shallow breathing
- cold, clammy skin
- unresponsiveness to pain or a person’s voice
The most dangerous side effect of fentanyl is that it can cause you to stop breathing, which can lead to death.
Is fentanyl addictive?
Yes, fentanyl can be addictive. If you use opioids a lot, you may find that you develop a tolerance and need more and more to feel the same effects. You can become mentally and physically dependent on fentanyl.
People addicted to fentanyl may have withdrawal symptoms when they quit, including:
- runny nose and yawning
- restless sleep or trouble sleeping
- nausea or vomiting
- stomach cramps
- muscle spasms or bone pain
- chills or goose bumps
- feelings of irritation
Mild withdrawal symptoms usually start between 12 to 30 hours after the last time you took fentanyl. While the worst symptoms pass within a few days, it can take months to feel normal. Opioid withdrawal can be very uncomfortable, so it’s best to stop using them under supervised care.
If I have the antidote (naloxone), is fentanyl safe to use?
Fentanyl is safe when it’s prescribed by a doctor and taken as directed. Fentanyl patches or lozenges release the medicine slowly. You can poison yourself if you change the medicine to get a stronger or faster effect. Fentanyl that’s made illegally has an unknown amount of fentanyl and may contain other substances like cocaine, heroin, and xylazine (a drug given to animals to help with pain), which put users at higher risk of being poisoned.
Naloxone can reverse symptoms of fentanyl and other opioid poisoning. However, it doesn’t work every time and the effects of the naloxone may not last as long as the opioid.
What should I do if I see someone who is poisoned from fentanyl?
Call 911 as soon as possible if the person becomes unconscious, stops breathing, has chest pain, or has a seizure. Start CPR right away if the person stops breathing or has no pulse. Take any remaining pills from the person’s mouth or patches from his or her skin so the person doesn’t absorb any more fentanyl. If you have naloxone, give it to the person as soon as possible.
What if I have taken fentanyl and I think I have fentanyl poisoning?
Call 911 right away if you think you may have fentanyl poisoning. Don’t take any more pills. If you’re wearing patches, take them off so you don’t absorb any more fentanyl.
I’m concerned about my, or someone else’s, misuse of fentanyl. What can I do?
If you’re concerned about your own, or someone else’s, misuse of fentanyl, or would simply like more information on drug use, contact the Addiction & Mental Health 24 Hour Helpline at 1-866-332-2322.
The Poison and Drug Information Service (PADIS) is a free, confidential, 24/7 service for all Albertans. Staff are specially trained in the assessment and management of exposures to drugs and toxins like fentanyl, and are available by calling 1-800-332-1414.
Resource: Alberta Health Service